ASK OUR EXPERTS

Choose Topic
Using 0 of 1024 Possible characters
Home »  Cancer »  Cervical cancer and birth-control pills

Cervical cancer and birth-control pills

Human papillomavirus (HPV) is believed to be the most important cause of cervical cancer. Recent studies suggest that long duration use of oral contraceptives increases the risk of cervical cancer in HPV positive women.

Cervical cancer and birth-control pills

Human papillomavirus (HPV) is believed to be the most important cause of cancer of the uterine cervix (cervical cancer). HPV is one of the common sexually transmitted infections. A recent study suggests that use of birth control pills or oral contraceptives for a long time increases the risk of cervical cancer in HPV positive women.Researchers from the International Agency for Research on Cancer, France, reviewed data from 28 studies that included 12,531 women with cervical cancer. The results from the published studies were combined to examine the relationship between cervical cancer and the duration and recency of use of birth control pills, with particular attention to HPV infection. The findings indicate that the relative risk of cervical cancer increased with the increasing duration of use of oral contraceptives. Compared with women who had never used hormonal contraception, the relative increases in risk were: 10% for less than 5 years use; 60% for 5-9 year use; and over a doubling of cervical-cancer risk for 10 years use or more. The results were broadly similar for all types of cervical cancers, and across studies that adjusted for HPV status, number of sexual partners, cervical screening, smoking, or use of barrier contraceptives. The limited data available suggests that the relative risk of cervical cancer may decrease after the use of oral contraceptives is stopped. The overall results, thus, show fairly consistently that the relative risk of cervical cancer increases with increasing duration of oral contraceptive use.
Although the findings from the systematic review confirm that oral contraceptive use is associated with an increased risk of cervical cancer, further research is needed to determine how long the risk remains after drug discontinuation.

The Lancet, April 2003; Vol. 136 (9364)
COMMENT

DoctorNDTV is the one stop site for all your health needs providing the most credible health information, health news and tips with expert advice on healthy living, diet plans, informative videos etc. You can get the most relevant and accurate info you need about health problems like diabetes, cancer, pregnancy, HIV and AIDS, weight loss and many other lifestyle diseases. We have a panel of over 350 experts who help us develop content by giving their valuable inputs and bringing to us the latest in the world of healthcare.

Was this Article Helpful Yes or No

................... Advertisement ...................

................... Advertisement ...................

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic

................... Advertisement ...................

-------------------------------- Advertisement -----------------------------------